Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 188, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 27, 2009, 4:19 PM CDT for Shawnee County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2009, 4:19 PM CDT (21:19 UTC)
- Expired
- Jul 27, 2009, 4:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Shawnee County, KS
The radar
The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 550 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:40 PM CDT, 39 minutes earlier.
Area forecast discussion, Jul 27, 3:40 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 340 PM CDT MON JUL 27 2009 .DISCUSSION... H5 TROF WAS OVER OKLAHOMA AND A WEAK WAVE WAS MOVING ACROSS NORTH CENTRAL KANSAS THIS AFTERNOON. THIS WAVE...ALONG WITH SOME SURFACE CONVERGENCE...WAS KICKING OFF SOME TSRA IN THE SW PORTION OF THE CWA THIS AFTERNOON. THIS EVENING...THUNDERSTORMS ALONG THE CONVERGENCE AREA HAVE LITTLE IN THE WAY OF SHEAR /NEITHER SPEED NOR DIRECTIONAL/ TO MAINTAIN STRONG ENOUGH UPDRAFTS FOR LARGE HAIL. THERE COULD BE SOME SMALLER HAIL WITH THE LARGER STORMS OR GUSTY WIND AS THE THUNDERSTORMS /WHICH ARE NEARLY VERTICALLY STACKED/ BEGIN TO DISSIPATE. MAIN CONCERN IMMEDIATELY IS HEAVY RAIN AS THESE STORMS ARE BARELY MOVING AND COULD DUMP 1-2 INCHES IN A SHORT AMOUNT OF TIME. TONIGHT...COLD FRONT SLOWLY ADVANCES SOUTH OVERNIGHT AS MID LEVEL WIND IS AROUND 10-15KTS OR LESS. PWATS ALONG AND AHEAD OF THE FRONT ARE ALMOST 2 INCHES SO HEAVY RAIN WILL AGAIN BE A CONCERN OVERNIGHT AND LOCALIZED FLOODING WILL BE POSSIBLE BUT NOT WIDESPREAD ENOUGH FOR A FLOOD WATCH SO WILL HOLD OFF ON ONE FOR NOW. TUESDAY...CDFNT SHOULD BE ALMOST THROUGH THE CWA BY TUES MORNING. A SECOND H5 WAVE WILL PASS THROUGH AND WILL PROVIDE ADDITIONAL SUPPORT FOR SOME LINGERING RAIN INTO TUESDAY. HAVE KEPT POPS IN THE LIKELY CAT AS 1.5-2.0 PWATS LINGER INTO TUESDAY AFTERNOON. SALLY WED-THURS...FORECAST CHALLENGE LIES WITH PRECIP CHANCE. ECMWF/GFS/NAM CONTINUE TO DEPICT CONVECTION REACHING NORTH CENTRAL KANSAS WEDNESDAY AFTERNOON AHEAD OF H5 SHORTWAVE TROUGH AND SFC COLD FRONT. THINK THE NAM MAY BE TOO AGGRESSIVE WITH LL FLOW AND MOISTURE ADVECTION AHEAD OF THE BOUNDARY...AND WITH THE DEPTH OF A PIECE OF ENERGY THAT EJECTS ACROSS NORTHEAST KANSAS AROUND 00Z THUR...THEREBY PREMATURELY INITIATING CONVECTION WED AFTERNOON. MAINTAINED SLIGHT CHANCE POPS FAR NORTH CENTRAL...BUT ANTICIPATE BETTER PRECIP THREAT ARRIVES AFTER 00Z. TSRA WILL GRADUALLY END ACROSS EAST CENTRAL KANSAS THURSDAY MORNING. FRI-MON...LONG RANGE MODEL FORECAST GUIDANCE CONTINUES TO DEPICT DAMPENING LONGWAVE TROUGH STATIONED ACROSS THE CENTRAL TO EASTERN CONUS...WITH FLOW BECOMING INCREASINGLY ZONAL TOWARD THE END OF THE PERIOD. CHALLENGE AGAIN LIES IN TIMING THE PROGRESSION OF SEVERAL SHORTWAVE TROUGHS THROUGH THE MEAN FLOW...AND OPTED TO CHANGE LITTLE WITHIN GOING FORECAST IN COLLABORATION WITH HPC GUIDANCE...FEATURING LOW CHANCE POPS SATURDAY...AND SILENT 14 POPS THEREAFTER. CONFIDENCE TOO LOW ATTM TO INSERT MORE DEFINITIVE CHANCE. TEMPERATURES THROUGH THE PERIOD WILL REMAIN BELOW NORMAL. UPPER TROUGH AND PASSAGE OF COLD FRONTS THE PAST SEVERAL DAYS HAVE KEPT TEMPS ON THE COOL SIDE. PERSISTENCE OF UPPER TROUGH...AND NEUTRAL HEIGHT CHANGE AS FLOW BECOMES MORE ZONAL...EXPECT THE COOL TREND TO CONTINUE. HIGHS MAY REACH UP TO CLIMATOLOGICAL NORMAL VALUES FOR THIS TIME OF YEAR...BEING 89 AT TOPEKA...SUNDAY OR MONDAY...OTHERWISE HIGHS IN THE MID 80S CAN BE EXPECTED. KONOP && .AVIATION... VFR THROUGH THE PD. SHOWERS AND SOME THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A COLD FRONT WORKS ITS WAY THROUGH KANSAS. AFTER 00Z HAVE PUT RAIN IN THE TAF WITH CB AS CURRENT AREA OF RAIN UPSTREAM IN NEBRASKA WAS SHOWING A DECREASE IN LIGHTNING ACTIVITY SO THERE IS SOME UNCERTAINTY AS TO TSRA COVERAGE AT THIS TIME. FROPA IS EXPECTED AFTER MIDNIGHT WITH SOME RAIN SHOWERS ALONG WITH IT. STILL SOME UNCERTAINTY AS TO THE EXTENT OR RAIN COVERAGE AFTER THE FRONT PASSES SO WILL LEAVE IT OUT FOR NOW AND REEVALUATE IN SUBSEQUENT ISSUANCES. SALLY && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 27, 3:15 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CDT MON JUL 27 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-282015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 315 PM CDT MON JUL 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF EAST CENTRAL KANSAS THIS AFTERNOON...GENERALLY SOUTH OF INTERSTATE 70 AND WEST OF THE KANSAS TURNPIKE. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH THE STRONGER STORMS THAT DEVELOP...AS IS HEAVY RAIN. THERE IS A CHANCE FOR THUNDERSTORMS NEAR THE NEBRASKA BORDER THIS EVENING...THEN ACROSS THE REST OF THE OUTLOOK AREA TONIGHT. SEVERE STORMS ARE NOT EXPECTED...BUT LOCALLY HEAVY RAINFALL AND STRONG WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT...AND AGAIN FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 4:56 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.